Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 46, NWS Key West, FL

October 18, 2020

NWS Key West, FL issued this small craft advisory at Oct 18, 2020, 4:28 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2020, 4:28 PM EDT (20:28 UTC)
Expired
Oct 19, 2020, 6:00 AM EDT
In force
14 hr
Issued by
NWS Key West, FL

The text

As transmitted.

173 
WHUS72 KKEY 182028
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
428 PM EDT Sun Oct 18 2020

GMZ031>035-042>044-052>055-072>075-190245-
/O.NEW.KKEY.SC.Y.0046.201018T2028Z-201019T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
428 PM EDT Sun Oct 18 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast to east winds increasing to 20 to 25 knots 
  this evening. Seas will build to 7 feet in the Straits of 
  Florida.

* WHERE...Straits of Florida, Hawk Channel, Florida Bay and the 
  Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

11
2 follow-up statements
133 
WHUS72 KKEY 190219
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1019 PM EDT Sun Oct 18 2020

GMZ031>035-042>044-052>055-072>075-190845-
/O.CON.KKEY.SC.Y.0046.000000T0000Z-201019T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1019 PM EDT Sun Oct 18 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WHAT...Northeast to east winds 20 to 25 knots with occasional
  gusts near 30 knots. Seas will build to 7 to 8 feet in the 
  Straits of Florida.

* WHERE...Straits of Florida, Hawk Channel, Florida Bay and the 
  Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

CLR
801 
WHUS72 KKEY 190810
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
410 AM EDT Mon Oct 19 2020

GMZ031>035-042>044-052>055-072>075-191000-
/O.CON.KKEY.SC.Y.0046.000000T0000Z-201019T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
410 AM EDT Mon Oct 19 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast to east winds 20 to 25 knots with occasional
  gusts near 30 knots. Seas of 7 to 8 feet in the Straits of 
  Florida.

* WHERE...Straits of Florida, Hawk Channel, Florida Bay and the 
  Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

APA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 18, 3:50 PM EDT, 38 minutes earlier.

Area forecast discussion, Oct 18, 3:50 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Key West FL
350 PM EDT Sun Oct 18 2020

.DISCUSSION...
Currently - A strong pressure ridge extends southwestward over the
Atlantic states, through the southeast, and into the Gulf of
Mexico. At the same time, this along with troughing in the
Caribbean sea is producing a fairly tight pressure gradient across
a broad swath in our area. This is resulting in generally moderate
to fresh breezes across the Keys and surrounding waters. Meanwhile,
the southern stream aloft is not strong but has a subtle trough
aligned in the extreme southeastern Gulf of Mexico. One could make
the argument that this trough, along with day time heating over
Florida and Cuba and the broad trough in the Caribbean is
contributing to amplify a lower level trough along and east of our
longitude. Satellite imagery does depict a swath of increased
cloud cover over the Bahamas and east of the Florida coast. Local
radars indicate scattered showers with a few embedded
thunderstorms developing over our eastern zones and off of South
Florida.

Short Term Update - Over the next several days the parent high
over the northeast will move northeastward then east out to sea,
but trailing a healthy ridge axis into the Atlantic and gulf
states and Gulf of Mexico. This is as the broad area of lower
pressure in the Caribbean sea sharpens and moves west
northwestward into the northwestern Caribbean Sea. A fairly tight
pressure gradient will continue resulting in, at times, breezy
conditions. As the lower level trough in our area shifts westward,
the associated ample moisture, excellent theta-e flux, should be
able to support rounds of scattered to numerous showers. Will
maintain the well above normal chance for precipitation over the
next couple of days then gradually trend down. Expect near to
slightly above normal temperatures through this period with dew
points roughly in the mid 70s.

Heading into mid and late week, the lower level trough will move
into the Yucatan and the upper level trough will dissolve into a
developing ridge. Meanwhile, there is some uncertainty on winds as
our area is near the southern extent of the broad belt of the
tightest pressure gradient. For now will maintain moderate to
fresh breezes through this period. Rain chances should continue
to trend downwards as the lower troughing moves further west and
the wind speeds ease back some.

&&

.MARINE...
A tight pressure gradient between a ridge over the eastern United
States and Gulf of Mexico and a broad trough over the Caribbean
Sea will result in continued fresh northeast to east breezes
across Keys waters. There will be peaks and lulls as a function of
diurnal cycles and undulations in the pressure field. A Small
Craft advisory will raised for all Keys waters tonight and a mix
of cautions and advisories will likely be required for all waters
for the following several days. Winds should gradually weaken
heading into mid week as the troughing moves to our west and the
ridge weakens some.

&&

.AVIATION...
VFR conditions will prevail at both island terminals today. Isolated
showers and the occasional thunderstorm will continue to stream
through the island chain and offshore waters. This pattern will
persist throughout the afternoon and overnight, so keeping VCSH in
the TAFs. Should one pass over an airport, expect short-term
amendments for brief sub-VFR conditions and wind gusts near 25
knots. Winds are expected to pick up again late this afternoon near
20Z with 15 knots gusting to near 20 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  79  86  78  87 / 70 70 70 50
Marathon  79  86  78  87 / 70 70 70 50

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory for FLZ076.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....KBL
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 18, 4:46 AM EDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
446 AM EDT Sun Oct 18 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-190900-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
446 AM EDT Sun Oct 18 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms are possible along the Florida
Keys and the surrounding coastal waters through tonight. The
primary thunderstorm hazards will be cloud to surface lightning
strikes and strong gusty winds with the rapidly moving and heavier
cells.

The observed water levels are currently within Coastal Flood
Statement thresholds for the Lower and Middle Florida Keys. Hence,
a Coastal Flood Statement will be extended for these islands due
to minor saltwater flooding of low-lying lots and roads through
tonight.

However, water levels are expected to rise higher on Florida Bay
adjacent to the Upper Keys. Subsequently, a Coastal Flood
Advisory is in effect for this area. In addition to salt water
flooding of low-lying lots, take the necessary actions to protect
flood-prone property.

And finally, A Small Craft Advisory is in effect for our entire
marine district this morning, before slackening this afternoon.
Another northeast to east wind surge is anticipated to overspread
our entire coastal waters this evening through tonight.
Subsequently, the Small Craft Advisory will be required again
tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated to scattered thunderstorms are anticipated  along the
Florida Keys and the surrounding coastal waters through at least
Wednesday night, before possibly decreasing in coverage later
Thursday into early next weekend.

The primary thunderstorm hazards will be cloud to surface
lightning strikes and strong gusty winds which may require Special
Marine Warnings issued by your National Weather Service right here
in Key West. Please stay tuned.

Given periodic spells of moderate to locally heavy rainfall
along with the above normal tidal water through at least
Wednesday night, residents and motorists should be alert for the
possibility of flooding.

Meanwhile, saltwater flooding of low-lying lots and roads will
continue to require Coastal Flood Statements and or Coastal Flood
Advisories for all the Florida Keys on Sunday and into next week.

And finally, a Small Craft Advisory will likely be required
Monday through at least Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

In the hours before

Local storm report, Oct 18, 3:38 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
338 PM EDT SUN OCT 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     MARINE TSTM WIND 4 SE TEATABLE KEY       24.85N 80.62W
10/18/2020  M40 MPH          GMZ042             FL   MESONET

            A NORTH-NORTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT ALLIGATOR
            REEF LIGHT AT 327 PM EDT.

&&

ROSS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 11:22 PM EDTSpecial Marine WarningKEY23 min
Oct 17, 11:45 PM EDTSpecial Marine WarningKEY30 min
Oct 18, 7:52 PM EDTCoastal Flood StatementKEYMonroe21 hr
Oct 18, 7:52 PM EDTCoastal Flood AdvisoryKEYMonroe33 hr

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.